New Mexico, 2015Tornado in New Mexico, July 26, 2015
July 26, 2015 · NWS EPZ · 1 event in 1 county or zone
A fairly dry atmosphere was in place with upper high moving into Northeast Texas. Deep southerly flow was in place across the region and a weak disturbance helped isolated thunderstorms to develop and a brief landspout tornado was reported west of Ruidoso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly dry atmosphere was in place with upper high moving into Northeast Texas. Deep southerly flow was in place across the region and a weak disturbance helped isolated thunderstorms to develop and a brief landspout tornado was reported west of Ruidoso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 1:33 PM MST, 7 minutes earlier.
Area forecast discussion, Jul 26, 1:33 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT SUN JUL 26 2015
.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA THROUGH WEDNESDAY. STORMS WILL BE MORE FREQUENT OVER
THE MOUNTAINS. PERIODS OF MODERATE TO HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BE POSSIBLE NEAR STORMS. DRIER AIR WILL
MOVE INTO THE REGION AND REDUCE CHANCES FOR THUNDERSTORMS TO
MAINLY ISOLATED COVERAGE IN THE MOUNTAINS ON THURSDAY THROUGH
SATURDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL AND VERY
WARM THROUGH NEXT WEEKEND.
&&
.DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER MOUNTAINS
THIS AFTERNOON WHILE THE LOWLANDS HAVE BEEN QUIET SO FAR.
THUNDERSTORM ACTIVITY SHOULD REMAIN MORE ISOLATED IN COVERAGE THIS
AFTERNOON AND EVENING WITH DEEPER MOISTURE PUSHED FURTHER TO THE
WEST. HOWEVER ANY STORMS THAT OCCUR WILL BE CAPABLE PRODUCING
PERIODS OF MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
LOCALIZED FLOODING OF DRAINAGES...ARROYOS AND LOW WATER CROSSINGS
IS POSSIBLE NEAR STORMS.
THE PATTERN WILL REMAIN FAIRLY SIMILAR OVER THE AREA THE NEXT
COUPLE OF DAYS AS A DIFFUSE PLUME OF MOISTURE FLOWS INTO THE AREA
FROM SOUTH AT THE 700-600 MB LEVEL...UNDER A PERSISTENT AREA OF
HIGH PRESSURE ALOFT. PRECIPITABLE WATER VALUES REMAIN ABOVE NORMAL
BUT ONLY A LITTLE. THESE FEATURES WILL CONTINUE A FAIRLY NORMAL
PATTERN OF SUMMERTIME ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE AREA THROUGH WEDNESDAY. RAIN AMOUNTS WILL BE SPOTTY OVERALL
WITH HIGHER AMOUNTS EXPECTED IN THE MOUNTAINS. TEMPERATURES WILL
RANGE FROM NEAR TO A FEW DEGREES ABOVE NORMAL WITH PORTIONS OF THE
LOWLANDS APPROACHING THE 100 DEGREE MARK IN THE AFTERNOON.
THE SYNOPTIC WEATHER PATTERN WILL BEGIN TO CHANGE LATE WEDNESDAY
INTO THURSDAY AS THE CENTER OF THE AREA OF HIGH PRESSURE ALOFT
REFORMS MORE OVER UTAH AND THE FOUR CORNERS REGION. THIS CHANGE IN
FLOW PATTERNS WILL DISRUPT THE MOIST SOUTHERLY FLOW AND FORCE IT
MUCH FURTHER WEST. DRIER CONTINENTAL AIR WILL FLOW WILL TAKE ITS
PLACE AND REDUCE CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH SATURDAY. RESIDUAL MOISTURE AIDED BY MOUNTAIN OROGRAPHICS
MAY BE SUFFICIENT TO DEVELOP A FEW ISOLATED STORMS OVER THE
MOUNTAINS DURING THIS PERIOD WHILE MOST OF THE AREA REMAINS DRY.
TEMPERATURES WILL CONTINUE TO RANGE FROM NEAR TO SLIGHTLY ABOVE
NORMAL.
IN THE EXTENDED PERIOD OF SUNDAY THROUGH THE FIRST PART OF NEXT
WEEK THE CENTER OF THE HIGH WILL HAVE SHIFTED MORE OVER NORTHERN
NEW MEXICO AND FAR WEST TEXAS...RESULTING IN A NORTHEASTERLY TO
EASTERLY FLOW PATTERN ALOFT. DRIER CONTINENTAL AIR WILL CONTINUE
TO FLOW OVER THE AREA WHICH WILL CONTINUE A MOSTLY DRY PATTERN
WITH A FEW ISOLATED THUNDERSTORMS OVER THE HIGHER MOUNTAINS IN THE
AFTERNOON AND EVENINGS...WITH A A FEW BRIEF STORMS OVER THE
LOWLANDS POSSIBLE.
&&
.AVIATION...VALID 26/00Z-27/00Z.
P6SM FEW-SCT080-100 SCT-BKN200-250 THRU MUCH OF PD. ISOLD LOWLAND
AND SCT MTN VRB25G40KT 1-3SM BKN040-060 THRU 06Z AND AGAIN AFT 18Z.
WINDS GENERALLY W TO SW AOB 12KTS.
.FIRE WEATHER... UPPER HIGH WILL START OUT THE WEEK CENTERED AROUND
OKLAHOMA WITH A SOUTHEAST FLOW OVER AREA. MAIN MOISTURE PLUME WILL
REMAIN OVER FAR WESTERN NEW MEXICO THROUGH TUESDAY. A WEAK FRONT
WILL MOVE IN FROM THE EAST LATE TUESDAY AND BRING A CHANCE FOR MORE
WIDESPREAD PRECIPITATION TO THE REGION. GOING INTO THE END OF THE
WEEK...TEMPERATURES WILL COOL SLIGHTLY TO NEAR NORMAL WITH UPPER
HIGH BECOMING ESTABLISHED OVER THE FOUR CORNERS REGION. THIS WILL
BRING DRIER AIR INTO THE AREA WITH MAINLY MOUNTAIN THUNDERSTORMS
EXPECTED FRIDAY AND SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 100 74 98 / 20 20 20 20
SIERRA BLANCA 70 96 69 93 / 20 20 20 20
LAS CRUCES 70 98 69 96 / 20 20 20 20
ALAMOGORDO 70 98 69 94 / 20 20 20 20
CLOUDCROFT 52 76 55 73 / 30 40 40 40
TRUTH OR CONSEQUENCES 70 96 68 94 / 20 20 20 20
SILVER CITY 63 87 62 85 / 30 20 20 20
DEMING 70 98 69 96 / 20 20 20 20
LORDSBURG 67 96 67 95 / 20 20 20 20
WEST EL PASO METRO 74 101 73 99 / 20 20 20 20
DELL CITY 72 100 71 97 / 10 20 20 20
FORT HANCOCK 73 100 72 98 / 20 20 20 20
LOMA LINDA 70 95 69 92 / 20 20 20 20
FABENS 73 100 72 98 / 20 20 20 20
SANTA TERESA 72 100 71 97 / 20 20 20 20
WHITE SANDS HQ 71 98 70 96 / 20 20 20 20
JORNADA RANGE 69 98 68 95 / 20 20 20 20
HATCH 68 98 67 97 / 20 20 20 20
COLUMBUS 70 98 70 96 / 20 20 20 20
OROGRANDE 72 99 70 95 / 20 20 20 20
MAYHILL 58 85 60 82 / 30 30 40 40
MESCALERO 57 85 57 83 / 30 40 30 40
TIMBERON 58 84 59 82 / 20 30 40 40
WINSTON 60 86 60 84 / 30 30 30 30
HILLSBORO 66 94 65 92 / 20 20 20 20
SPACEPORT 69 96 68 94 / 30 20 20 20
LAKE ROBERTS 58 87 58 85 / 30 30 30 30
HURLEY 64 91 64 89 / 20 20 20 20
CLIFF 64 94 64 92 / 20 20 20 20
MULE CREEK 61 93 61 90 / 20 20 10 20
FAYWOOD 65 92 64 90 / 20 20 20 20
ANIMAS 67 95 67 93 / 20 20 20 20
HACHITA 68 95 67 93 / 20 20 20 20
ANTELOPE WELLS 65 91 65 89 / 30 20 20 30
CLOVERDALE 63 88 64 86 / 20 30 20 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/26 LUNDEEN/GRZYWACZ
Hazardous weather outlook, Jul 26, 10:43 AM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1143 AM MDT SUN JUL 26 2015
NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1143 AM MDT SUN JUL 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ACROSS
THE HIGHER MOUNTAINS EARLY THIS AFTERNOON AND THEN SPREAD INTO THE
LOWLANDS LATE IN THE AFTERNOON AND WILL CONTINUE THROUGH THE
NIGHT. STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO
HEAVY RAINFALL...SMALL TO DIME SIZED HAIL...DEADLY LIGHTNING AND
WIND GUSTS UP TO 50 MPH. LOCALIZED FLOODING WILL BE POSSIBLE NEAR
HEAVIER RAINFALL AND WILL IMPACT DRAINAGES...ARROYOS...SMALL
STREAMS AND LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY THEN
DECREASE ACROSS THE AREA THURSDAY THROUGH SATURDAY DUE TO DRIER
AIR MOVING INTO THE REGION. DESPITE THE DRIER CONDITIONS...
MOUNTAIN ZONES WILL STILL HAVE A CHANCE OF THUNDERSTORMS DUE TO
TERRAIN AFFECTS AIDING IN STORM DEVELOPMENT.
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
Tornado, Otero
- When
- July 26, 1:40 PM MST to 1:46 PM MST
- Where
- Otero County, 14.5 mi N of Mescalero to 14.57 mi N of Mescalero
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 20 yd
- Reported by
- Social Media
- Coordinates
- 33.360, -105.768
A video of a tornado west of Ruidoso received a lot of social media attention. The tornado was located in front of Sierra Blanca Peak around 9000 ft in elevation. No damage or injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 26 to 28, 20153 deaths · 1 event
- Flash Flood in Pennsylvania, July 26, 2015$3.0 million · 1 event
- Flooding in Iowa, July 26 to 29, 2015$2.2 million · 7 events
- Flash Flooding and Damaging Winds in Missouri, July 26 to 27, 2015$500,000 · 52 kt wind · 8 events
- Tornadoes and Hail in Nebraska, July 26 to 27, 2015$145,000 · EF0 · 21 events
- Hail and Damaging Wind in South Dakota, July 26, 2015$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New York, July 26, 2015$31,000 · 1 in hail · 6 events
- Flash Flood and Hail in South Dakota, July 26 to 27, 2015$30,000 · 1.75 in hail · 6 events
- Tornado and Hail in North Dakota, July 26, 2015$15,000 · EF0 · 13 events
- Damaging Wind in Iowa, July 26, 2015$25,000 · 56 kt wind · 1 event
- Flash Flood in New York, July 26, 2015$25,000 · 1 event
- Damaging Wind in Kentucky, July 26, 2015$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596242.